Tornadoes · United States · Mississippi · 2001
F1 tornado, Movella, Mississippi, June 11, 2001
This F1 tornado ran 10.0 miles across George County on June 11, 2001, touching down at 7:00 AM CDT and reaching 75 yards wide. It killed nobody and injured 2, and did $150,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- June 11, 2001
- Touchdown
- 7:00 AM CDT (12:00 UTC)
- Path length
- 10.0 miles (16.1 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 2
- Property damage
- $150,000
- County
- George County
- Touchdown point
- 30.750, -88.450
- Lift-off point
- 30.870, -88.470
- Record number
- 195
What the Weather Service recorded
A severe thunderstorm produced an F1 tornado in the southeast part of the county, first touching down near the Howell community about 3 miles east of Movella. The tornado first touched down just inside the George county line near Red Edwards Lane and Howell Road and moved north from there. Initially the tornado just produced tree damage, with some minor roof damage to a couple of homes. As the tornado moved north, it crossed Griffin Lane and totally destroyed a newer model manufactured home. The mobile home tie downs were pulled out of the ground and the home turned over and was torn apart as it rolled. The female occupant of the home was in the house at the time the tornado struck, and was injured, suffering a broken collarbone. The tornado then crossed Appaloosa Road and caused major damage to a two story home. The family that lived at the home was upstairs when the tornado struck. They saw the tornado approaching and took shelter downstairs. They were not injured, but part of the roof of the house was ripped off, and the upstairs room that they were previously in was heavily damaged. The occupants said the tornado made very little noise as it approached. The tornado continued moving through a wooded area, crossing State Highway 612 just west of Walt Tanner Road. Here trees were blown down and a home received roof damage. The tornado continued moving north and destroyed four manufactured homes and blew down several trees near Sandy Hill Drive. The tornado then moved across a forested area and then did considerable damage along Lucas Road. Several homes were damaged and numerous trees were blown down in this area. The tornado then crossed U. S. Highway 98 and went back into the clouds near Moody Road. Damage to this area was mostly to trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Jun 11, 2:55 AM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 11, 2:55 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 AM CDT MON JUN 11 2001
CENTER OF SFC TO 500 MB LOW PRES (REMNANTS OF ALLISON) OVER SRN LA
NOW MOVG ENE. LARGE AREA OF MODERATE TO HEAVY RAIN IN ASSOCN WITH
ERN SECTOR OF THIS SYSTEM MOVG GRDLY NE ACRS FCST AREA ATTM. AVN
NOW GOING WITH A MORE SLY TRACK THAN PREV RUNS...CLOSER TO THE ETA
WHICH SEEMS TO AGREE WITH LATEST SATELLITE TRENDS. WILL PIN FCST
CLOSELY WITH THE ETA FCST OF THE 850-500 MB CENTER WITH CATEGORICAL
RAINS IN THE ERN SECTOR OF THE SYSTEM. LOW SHOULD TRACK FROM SE LA
TODAY TO BETWEEN MEI-MOB BY THIUS EVENING...THEN TO NEAR MGM BY 12Z
TUE...ATL BY 00Z WED. IN SHORT...THIS MEANS RAIN (HEAVY AT TIMES)
ACRS MUCH OF THE FCST AREA TODAY INTO TONIGHT.
AS FAR AS THE FLASH FLOOD THREAT...WE ARE STARTING TO SEE SOME
BANDING AND TRAINING OF HEAVY CELLS (2 INCH/HOUR TOTALS) ON THE EAST
SIDE OF THE LOW OVER SERN LA AND COASTAL MS. THIS SHOULD CONTINUE
TO PROGRESS EAST INTO OUR AREA NEXT SEVERAL HOURS. ISOLATED CELLS
OVER COASTAL MS ALREADY EXCEEDING THE 1 AND 3 HOUR FLASH FLOOD
GUIDANCE TOTALS. WITH PRECIP WATER VALUES ON THE CEILING ALREADY...
WE THINK IT IS TIME TO HOIST THE FLASH FLOOD WATCH. THIS SYSTEM
WILL PROGRESS EAST CARRYING PERSISTENT HEAVY RAIN THREAT OVER MUCH
OF OUR AREA TODAY INTO TONIGHT.
DONT THINK WE WILL SEE NEAR THE AMOUNTS OF WIDESPREAD PROBLEMS OUR
NEIGHBORS TO THE W HAVE SEEN PAST COUPLE OF DAYS...BUT STILL ENOUGH
TO CAUSE PROBLEMS. DAYSHIFT WILL PROBABLY HAVE TO FINE TUNE THE
WATCH AND FCST AS THE SYSTEM EVOLVES FURTHER E TODAY. STAY TUNED.
MARINE-WISE...OFFSHORE BUOYS NOW GOING INTO SMALL CRAFT ADVSY
CRITERIA (42040). DOPPLER VWP VALUES FURTHER NE INDICATE WINDS
COMING UP WITH 20-30 KNOTS IN THE LOWEST 2 KFT. THINK WINDS WILL
COME UP TODAY AS THE LOW MOVES ENE AND THE GRADIENT TIGHTENS. WILL
GO AHEAD AND HOIST THE SMALL CRAFT ADVISORY FOR THE COASTAL
WATERS...EVEN THOUGH WE ARE CURRENTLY RUNNING WELL BELOW CRITERIA IN
THE ERN LEGS OF THE MARINE AREA. OVERALL...IT WONT BE A GOOD DAY
FOR BOATING.
HAVENT HAD A LOT OF TIME TO PERUSE THINGS PAST THE 36 HR TIMEFRAME.
GENERALLY STILL EXPECT THE LOW WILL WEAKEN AND TRACK OUT TO THE ENE
BY TUE...WITH SCATTERED DIURNAL SHOWERS/TSTMS EXPECTED IN LINGERING
DEEP MOISTURE THROUGH MIDWEEK.
/05
VERY PRELIM NUMBERS...
MOB 080 072 084 072 +643
PNS 080 074 084 074 +743
DTS 081 074 084 075 +743
GZH 080 070 084 070 +943
2R0 080 070 084 070 +743
61A 080 070 084 070 +743
.MOB...
AL...FLASH FLOOD WATCH ALZ039-051>064 THROUGH TONIGHT.
SMALL CRAFT ADVSY OFFSHORE TO 60 MILES INCLUDING MOBILE BAY.*
FL...FLASH FLOOD WATCH FLZ001>006 THROUGH TONIGHT.
SMALL CRAFT ADVSY OFFSHORE TO 60 MILES.
MS...FLASH FLOOD WATCH MSZ067-075-076-078-079 THROUGH TONIGHT.In the hours before
Special weather statement, Jun 11, 5:40 AM CDT, 1 hour 20 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-111800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 540 AM CDT MON JUN 11 2001 ...FLASH FLOOD THREAT TODAY INTO THIS EVENING FOR SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE... ...THERE IS A HIGH RISK FOR DEADLY RIP CURRENTS TODAY ALONG THE ALABAMA AND NORTHWEST FLORIDA BEACHES... ...GALE WARNINGS ARE NOW IN EFFECT FOR THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA... ...ISOLATED SEVERE STORMS ARE POSSIBLE ALONG THE GULF COASTAL COUNTIES THROUGH EARLY AFTERNOON... A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTHEAST INTO SOUTH ALABAMA TODAY. PERSISTENT BANDS OF HEAVY RAIN AHEAD OF THIS SYSTEM WILL BRING LOCALIZED RAIN ACCUMULATIONS TO AROUND 5 INCHES FOR SOME LOCATIONS IN SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THROUGH THE NOON HOUR. THE HEAVY RAINS WILL MOVE SLOWLY NORTHEAST ACROSS THE WESTERN FLORIDA PANHANDLE INTO SOUTH CENTRAL ALABAMA TODAY...WITH THE THREAT OF FLOODING RAINS LINGERING FOR THESE AREAS INTO THE EVENING HOURS. WHILE THE PRIMARY THREAT WITH THESE STORMS WILL BE HEAVY RAINS...ISOLATED STORMS MAY BRIEFLY BECOME SEVERE PRODUCING DAMAGING DOWNBURST WINDS AND POSSIBLY TORNADOES. THE PRIMARY THREAT FOR ANY ISOLATED SEVERE STORMS WILL BE DURING THE MORNING HOURS ALONG THE ALABAMA COASTAL COUNTIES AND ADJACENT GULF WATERS...AND THROUGH EARLY AFTERNOON ALONG THE NORTHWEST FLORIDA COAST INTO EXTREME SOUTH CENTRAL ALABAMA. AS THE LOW PRESSURE SYSTEM NEARS...THE WINDS WILL INCREASE OUT OF THE SOUTHEAST TO AROUND 35 MPH ALONG THE IMMEDIATE COASTAL AREAS. THE PERSISTENT ONSHORE WIND COMBINED WITH THE EFFECTS OF TIDAL RANGES OF ONE AND A HALF FEET WILL RESULT IN A HIGH RISK OF DEADLY RIP CURRENTS ALONG THE BEACHES FROM DAUPHIN ISLAND EAST TO DESTIN. GALE WARNINGS ARE ALSO IN EFFECT FOR THE GULF COASTAL WATERS TODAY AS THE WINDS WILL BECOME SOUTHEAST AT 35 KNOTS...MAKING FOR VERY ROUGH CONDITIONS FOR MARINE INTERESTS. DUE TO THE HEAVY RAIN AND FLOODING THREAT...ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS MAY BE REQUIRED THROUGH THIS EVENING. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 12:00Z
0.0 hours before the tornado, 134 km from the path. June 11, 2001.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -100 J/kg
- Surface CAPE
- 303 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Mobile/Bates Field (MOB), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2001 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of June 11, 2001
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 11 | 4:25 AM CDT | F1 | Hancock, MS | 1.0 | 40 | $50,000 | ||
| June 11 | 5:25 AM CDT | F1 | Harrison, MS | 0.3 | 70 | $100,000 | ||
| June 11 | 6:35 AM CDT | F0 | Jackson, MS | 1.0 | 30 | $10,000 | ||
| June 11 | 7:40 AM CDT | F0 | Mobile, AL | 2.5 | 75 | $20,000 | ||
| June 11 | 3:30 PM EDT | F0 | Duval, FL | 0.1 | 10 | 1 | $40,000 | |
| June 11 | 2:40 PM CDT | F0 | Swift, MN | 0.1 | 20 | |||
| June 11 | 2:43 PM CDT | F0 | Swift, MN | 0.1 | 20 | |||
| June 11 | 2:44 PM CDT | F0 | Swift, MN | 0.1 | 25 | |||
| June 11 | 2:48 PM CDT | F1 | Swift, MN | 0.1 | 20 | |||
| June 11 | 2:49 PM CDT | F0 | Swift, MN | 0.1 | 20 | |||
| June 11 | 2:55 PM CDT | F0 | Todd, MN | 0.1 | 20 | |||
| June 11 | 3:00 PM CDT | F0 | Swift, MN | 0.5 | 25 | |||
| June 11 | 3:06 PM CDT | F2 | Swift, MN | 8.0 | 150 | 7 | $10 million | |
| June 11 | 3:27 PM CDT | F1 | Swift, MN | 7.0 | 50 | |||
| June 11 | 3:33 PM CDT | F0 | Swift, MN | 0.2 | 25 | |||
| June 11 | 3:39 PM CDT | F1 | Kandiyohi, MN | 2.0 | 50 | |||
| June 11 | 3:47 PM CDT | F1 | Kandiyohi, MN | 1.0 | 50 | 2 | ||
| June 11 | 3:50 PM CDT | F0 | Kandiyohi, MN | 0.5 | 25 | |||
| June 11 | 4:25 PM CDT | F1 | Meeker, MN | 0.5 | 50 | |||
| June 11 | 3:30 PM PDT | F0 | King, WA | 0.0 | 0 | |||
| June 11 | 6:00 PM CDT | F1 | Scott, MN | 0.5 | 50 | $50,000 | ||
| June 11 | 6:05 PM CDT | F0 | Covington, AL | 3.5 | 50 | $10,000 | ||
| June 11 | 6:11 PM CDT | F0 | Buffalo, WI | 1.5 | 50 | |||
| June 11 | 9:00 PM EDT | F0 | Atkinson, GA | 0.1 | 10 | $4,000 | ||
| June 11 | 9:10 PM EDT | F0 | Union, FL | 0.1 | 10 | $4,000 | ||
| June 11 | 9:00 PM CDT | F0 | Green Lake, WI | 0.2 | 30 | $100,000 | ||
| June 11 | 9:13 PM CDT | F1 | Dodge, WI | 8.0 | 75 | $700,000 | ||
| June 11 | 9:45 PM CDT | F1 | Washington, WI | 6.3 | 75 | $420,000 | ||
| June 11 | 1:50 AM EDT | F1 | Madison, FL | 0.3 | 100 | 1 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.